Nebraska, 2023

Hail and Damaging Wind in Nebraska, July 30, 2023

July 30, 2023 · NWS LBF · 6 events in 3 counties and zones

Supercells initially produced large to giant hail in northwest Nebraska during the evening of July 30, then grew upscale into clusters, resulting in wind damage in the central Sandhills.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Supercells initially produced large to giant hail in northwest Nebraska during the evening of July 30, then grew upscale into clusters, resulting in wind damage in the central Sandhills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 30, 4:43 PM MST, 52 minutes earlier.

Area forecast discussion, Jul 30, 4:43 PM MST, 52 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
643 PM CDT Sun Jul 30 2023

...00Z AVIATION FORECAST...

.SYNOPSIS...
Issued at 252 PM CDT Sun Jul 30 2023

Key Messages:

- Thunderstorms with large hail and damaging winds possible
  through tonight.

- Hot on Monday, then trending cooler with temperatures well below
  normal heading int o next weekend.

- Daily chances for showers and thunderstorms through next week.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 252 PM CDT Sun Jul 30 2023

Another afternoon with unstable air across central and western Nebraska
topped a stout cap keeping any convective development in check. Expect
this will remain the case for the remainder of the afternoon, though
will have to keep a close eye on orographically forced storms
currently developing over the Black Hills. If these storms
remained anchored to the terrain they will not pose an threat to
northwestern Nebraska, but if they propagate downstream in to the
axis of moderate instability they could bring a severe threat to
the region by late this afternoon. The latest meso guidance is not
keen to storms charge off the terrain so perhaps the more likely
scenario will keep deep convection out of Nebraska through late
this afternoon. However this will change quickly as the sun goes
down and convection developing along the front range of the
Rockies moves eastward across the panhandle.

Expect storms will move into the eastern panhandle and sandhills
around 7PM MDT. Given the instability and steep low level lapse
rates with DCAPE values at or above 1500J/kg expect these storms
will pose a threat for both damaging winds and large hail. As time
goes on, a low level jet will start to nose into Nebraska from
the south and develop sufficient mid level FGEN and isentropic
lift to drive upscale development of elevated convection through
the overnight hours with 0- 6km bulk shear around 40kts most
likely organizing storm clusters into an MCS. Given the expected
pool of instability aloft expect the threat for large hail and
damaging winds will continue through the overnight hours until
convection pulls off to the east toward daybreak. A bubble high
should keep central and western Nebraska dry on Monday with
another round of showers and thunderstorms possible later Monday
night.

Temperatures will be warm to hot on Monday with highs ranging from the
middle and upper 80s near the SD border to the lower and middle 90s
along and south of Interstate 80.

.LONG TERM...(Tuesday through Sunday)
Issued at 252 PM CDT Sun Jul 30 2023

Ensembles indicate the upper ridge with the along the Rockies will be
challenged by what looks to be a developing split flow resulting in a
low amplitude quasi-zonal regime across the western US as we head into
next weekend. This will allow some monsoon moisture from the southwest
to work into the region with NAEFS precipitable water values heading
above the 90th percentile through midweek. Combined with a steady
stream of short wave energy spilling over the flattening ridge expect a
daily chance for showers and thunderstorms, with the possibility of
locally heavy rainfall increasing through Thursday.

As for temperatures We will start off the week with seasonable warmth,
but more towards hot along and south of Interstate 80. However with the
ridge axis deamplifying we get away from the heat for a bit and trend
toward below normal conditions through the end of next week. Next
weekend looks to feature highs only in the 70s for a good portion of
central and western Nebraska, a solid 10 degrees below normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 629 PM CDT Sun Jul 30 2023

Thunderstorms will be the primary aviation weather concern this
forecast period. Scattered thunderstorms currently developing
across the higher terrain to the west will continue to move
eastward into the Panhandle and the Sandhills in the next few
hours. Current expectations are that these thunderstorms will
cluster together, tracking across western and north central
Nebraska well into the overnight period. Large hail and strong,
erratic winds are possible with these storms. Included a TEMPO at
both KLBF and KVTN terminal for the more likely time of direct
impacts to terminals. Will rely heavily on radar and satellite
trends for later TAFs and amendments. Though some lingering
showers and embedded thunderstorms are possible across the area
Monday morning, the bulk of the activity should be out of the area
by 12Z Monday.

Thereafter, VFR conditions are expected to return for the day on
Monday with southeasterly winds at 10kts or less.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...MBS
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...Viken
Hazardous weather outlook, Jul 30, 12:47 PM MST, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
247 PM CDT Sun Jul 30 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-312000-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
247 PM CDT Sun Jul 30 2023 /147 PM MDT Sun Jul 30 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...This afternoon and tonight.

Isolated to scattered thunderstorms are possible late this
afternoon and more likely this evening across western Nebraska.
The storms will spread east into the overnight across the Sandhills
into north central and central Nebraska. The main hazards will be
strong winds and large hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Near daily thunderstorm chances continue into next week. Severe
potential is unclear at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation could be needed across mainly northwest Nebraska
this evening.

Taylor

In the hours before

Special weather statement, Jul 30, 4:44 PM MST, 51 minutes before
Special Weather Statement
National Weather Service North Platte NE
544 PM MDT Sun Jul 30 2023

NEZ004-022-023-094-310030-
Sheridan NE-Grant NE-Western Cherry NE-Garden NE-
544 PM MDT Sun Jul 30 2023

...A strong thunderstorm will impact portions of southwestern Cherry,
northwestern Grant, northeastern Garden and southeastern Sheridan
Counties through 630 PM MDT...

At 544 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ellsworth, or 34 miles east of Alliance. This storm was nearly
stationary.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Ellsworth, Finnegan Lake, Bingham, Kincaid Lake, Kennedy Lake and
Wild Horse Flats.

This includes Highway 2 between mile markers 117 and 133.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight MDT for
the Panhandle of, north central and west central Nebraska.

&&

LAT...LON 4199 10235 4215 10224 4209 10195 4185 10211
TIME...MOT...LOC 2344Z 296DEG 4KT 4204 10221

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Taylor
Special weather statement, Jul 30, 4:58 PM MST, 37 minutes before
Special Weather Statement
National Weather Service North Platte NE
558 PM MDT Sun Jul 30 2023

NEZ004-022-310045-
Sheridan NE-Garden NE-
558 PM MDT Sun Jul 30 2023

...A strong thunderstorm will impact portions of northwestern Garden
and southwestern Sheridan Counties through 645 PM MDT...

At 558 PM MDT, Doppler radar was tracking a strong thunderstorm near
Antioch, or 12 miles east of Alliance. This storm was nearly
stationary.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Antioch, Snow Lake, Wickson Lake, Krause Lake and Lakeside.

This includes the following highways...
 Highway 250 between mile markers 2 and 3.
 Highway 2 between mile markers 96 and 108.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4224 10256 4208 10239 4197 10268 4200 10268
      4201 10270 4209 10270 4210 10274 4217 10274
TIME...MOT...LOC 2358Z 333DEG 2KT 4214 10263

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Taylor

The radar

The North Platte radar (KLNX), 170 km away, was scanning. The volume nearest the first event began at 00:35 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sheridan

When
July 30, 5:35 PM MST
Where
Sheridan County, 6.55 mi NNW of Antioch
Measured
1.25 in hail
Reported by
Public
Coordinates
42.160, -102.620

Public reported 30 minutes of hail, ranging from pea to half dollar size, north of Antioch.

Hail, Sheridan

When
July 30, 5:40 PM MST
Where
Sheridan County, 3.15 mi WNW of Antioch
Measured
3 in hail
Reported by
Storm Chaser
Coordinates
42.080, -102.640

A storm chaser reported 3 inch wide hail west of Antioch.

Hail, Sheridan

When
July 30, 5:45 PM MST
Where
Sheridan County, 5.17 mi W of Antioch
Measured
4 in hail
Reported by
Storm Chaser
Coordinates
42.080, -102.680

A storm chaser reported 4 inch wide hail along Highway 2 west of Antioch.

Hail, Cherry

When
July 30, 8:24 PM CST
Where
Cherry County, 7.55 mi SSE of Merriman
Measured
1 in hail
Reported by
Public
Coordinates
42.820, -101.640

Public reported quarter size hail south of Merriman.

Hail, Cherry

When
July 30, 8:55 PM CST
Where
Cherry County, 7.62 mi S of Merriman
Measured
1.25 in hail
Reported by
Public
Coordinates
42.810, -101.710

Public reported hail up to half dollar size hail south of Merriman.

Thunderstorm Wind, Arthur

When
July 30, 10:26 PM MST
Where
Arthur County, 0.52 mi E of Arthur
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.570, -101.690

Strong winds downed a tree onto a house in Arthur, via social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121023, 1121024, 1121025, 1121026, 1121027, 1121028.